Kansas, 2004

Hail and Damaging Winds in Kansas, August 17, 2004

August 17, 2004 · NWS TOP · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 17, 2:08 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 17, 2:08 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT TUE AUG 17 2004

.DISCUSSION...

MAIN CONCERN FOR THIS FORECAST IS PRECIPITATION CHANCES WEDNESDAY
NIGHT THROUGH FRIDAY MORNING.

LATEST SURFACE OBJECTIVE ANALYSIS HAD FRONTAL BOUNDARY EXTENDING
FROM NEAR KMCI TO KTOP TO JUST SOUTH OF SALINA AT 19Z. SOME SPOTTY
CUMULUS HAVE BEEN FORMING ALONG THE BOUNDARY ACROSS EAST CENTRAL
KANSAS INTO MISSOURI IN INSTABILITY AXIS. LATEST LAPS DATA SHOWS
WEAK CONVERGENCE ALONG THE BOUNDARY WITH WEAKENING CAP. UPPER AIR
SATELLITE ANALYSIS HAS AN UPPER TROUGH OVER UTAH MOVING THROUGH THE
RIDGE WITH TROUGH CARVED OUT OVER THE GREAT LAKES AND OHIO VALLEY.

SURFACE BOUNDARY ACROSS THE CWA IS FORECAST TO DISSIPATE THIS
EVENING WITH SOUTHERLY WINDS DEVELOPING OVERNIGHT AHEAD OF NEXT COLD
FRONT DROPPING INTO NEBRASKA BY 12Z WEDNESDAY. THE FRONT IS FORECAST
TO MOVE TO NEAR THE NEBRASKA/KANSAS BORDER BY 00Z THURSDAY THEN MOVE
SOUTH INTO NORTHERN KANSAS WEDNESDAY NIGHT AND INTO SOUTHERN KANSAS
ON THURSDAY. ABOVE MENTIONED UPPER LOW WILL MOVE OUT INTO PLAINS
WEDNESDAY NIGHT AND THURSDAY. BACKING LOW AND MID LEVEL WINDS AHEAD
OF THE UPPER SYSTEM WILL ADVECT A GOOD MOISTURE PLUME ACROSS CENTRAL
AND EASTERN KANSAS WEDNESDAY NIGHT AND THURSDAY WHICH WILL INCREASE
THE LIKELIHOOD FOR CONVECTION AND HEAVY RAIN POTENTIAL. HAVE
INCREASED POPS WEDNESDAY NIGHT THROUGH THURSDAY EVENING. HAVE LEANED
TOWARD THE FASTER GFS ON FRIDAY AND HAVE CONTINUED LOW POPS IN EAST
CENTRAL KANSAS THROUGH THE AFTERNOON. THEREAFTER WENT DRY FRIDAY
NIGHT WITH THE UPPER TROUGH MOVING EAST INTO MISSOURI.

HAVE LOWERED TEMPERATURES THURSDAY AND FRIDAY FROM PREVIOUS FORECAST
INTO THE UPPER 70S TO LOWER 80S WITH MORE CLOUDS AND PRECIPITATION
EXPECTED.

FOR THE EXTENDED PERIOD OF SATURDAY THROUGH TUESDAY A MORE ZONAL
FLOW DEVELOPS OVER THE WEEKEND BUT THEN MODELS DIVERGE ON MONDAY AND
TUESDAY WITH GFS DROPPING A H5 TROUGH ACROSS THE PLAINS ON MONDAY
AND THE ECMWF KEEPING SYSTEM FURTHER NORTH AND A SHIFT TO A
SOUTHWEST FLOW PATTERN OVER THE PLAINS. HAVE LEFT FORECAST DRY FOR
NOW DUE TO UNCERTAINTY. TEMPERATURES WILL WARM BACK INTO THE MID AND
UPPER 80S BY SUNDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 17, 2:53 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO SPOTTER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT TUE AUG 17 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
342 PM CDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS NEAR THE NEBRASKA BORDER WEDNESDAY
AFTERNOON...THEN ACROSS ALL OF THE AREA WEDNESDAY NIGHT THROUGH
FRIDAY. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY NIGHT AND
THURSDAY WHICH MAY CAUSE PONDING OF WATER IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 42 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Osage

When
August 17, 3:51 PM CST
Where
Osage County, 2 mi W of Burlingame
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -95.867

Thunderstorm Wind, Osage

When
August 17, 3:51 PM CST
Where
Osage County, 2 mi W of Burlingame
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.750, -95.867

Thunderstorm Wind, Osage

When
August 17, 4:08 PM CST
Where
Osage County, 2 mi S of Scranton
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.750, -95.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417353, 5417354, 5417355.